[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.65.227. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 23, 1980

Reactions to Fluorescein-Reply

Author Affiliations

Veterans Administration Medical Center Buffalo

JAMA. 1980;243(20):2030. doi:10.1001/jama.1980.03300460013011
Abstract

In Reply.—  Anaphylaxis and anaphylactoid terms have been variably used in the medical literature. Classic anaphylaxis is an immediate systemic reaction, IgE mediated and clinically occurring as cardiocirculatory collapse, urticaria, bronchospasm, and laryngospasm, usually leading to death unless treated promptly. Such an occurrence in various degrees of severity is not uncommon in the Allergy Clinic, where desensitization to various allergies are done. Similar anaphylaxis type of reactions, both fatal and nonfatal, have been reported after iodinated contrast material,1 and the vast majority of those reported are so mild as to require no therapy (231:974, 1975). The basic hypothesis seems to be either IgE medicated antigen-antibody reactions, nonspecific histamine releasing mechanisms, or nonspecific complement activation resulting in mast cell degranulation and histamine release. This hypothesis has not been fully tested, and results have been inconclusive.There are many substances of different nature and biochemistry that have also been known to

×